Log in or Register to participate in these discussions

Keytruda/Pembrolizumab Fever

Keytruda/Pembrolizumab Fever

Posted by EssDee on May 2, 2020 11:31 pm

Hello all,

 Thank you for taking the time to read this post. I am brand new onto this forum as I ran across it while googling away. I will jump straight into it.

My father is a cancer patient who had a kidney tumour which later metastasized to other areas. He was on chemo (Cisplatin + Gemcitabine) which ended in October 2019 with good results. However, new lesions returned in lung and liver so Keytruda was started early April 2020. He's only had 1 infusion but is suffering from sustained fevers. I am aware that fevers are a side effect of the medication, along with many other things he is experiencing (extreme fatigue, loss of appetite, arthritis like pain/soreness & mood changes) however it's been ~4 weeks since the infusion and he still gets a fever throughout the day (37.5 - 38.5 Celcius). He's had to miss the second treatment due to fevers. He spent a week in the hospital recently and had antibiotics/COVID tests/X-rays and all the blood work but the doctors couldn't figure it out and discharged him after a CT scan showed small growth of the tumours, prompting the doctors to chalk up the fever to tumour growth. We are using tylenol to control to fever and there seems to be no other signs of infection.

I am wondering if these types of fevers can last throughout the treatment period or if there is something else to think about? Any input is much appreciated.

Again, thank you for taking the time to read this. 

Re: Keytruda/Pembrolizumab Fever

Posted by Wendy Tea on May 2, 2020 11:42 pm

Welcome EssDee‍,  what a great first post! I am sorry to learn of your dad's struggles.  Are you keeping track of every side effect and reporting back to the medical team?  Is your dad's temp under control now or do you need to call the nurse hotline?  I think it would be a good idea to touch base with your medical team on Monday and find out if they are concerned. Maybe they can tweak the meds? Best wishes 
Healing takes time and opportunity. Wendy Tea

Re: Keytruda/Pembrolizumab Fever

Posted by Cynthia Mac on May 3, 2020 9:14 am

Hi, EssDee‍ , my dad has been on pembroluzimab for almost a year now, and I don’t think he has had any fever at all. Fatigue, yes, and some mood changes, but not fever.

I agree with Wendy Tea‍  that you should keep the medical team apprised of your dad’s situation. 

I’m glad you found us, and wish I could be more help.
“When the root is deep, there is no reason to fear the wind.” - Japanese saying

Re: Keytruda/Pembrolizumab Fever

Posted by EssDee on May 3, 2020 5:13 pm

Hello Wendy Tea‍, yes we are keeping a track of the side effects and the oncologist has checked in a couple of times. Currently his temperature still spikes throughout the day or overnight and Tylenol is still being used. I will be trying to get in touch with the oncologist on Monday and hopefully can get some answers or some ways to figure out what is wrong. Thanks for your comment. 

Hi Cynthia Mac‍, thank you for your input. It's good to know your father hasn't been getting fevers. I've read online that if patients do get fevers on Keytruda, they usually are related to the infusion and subside after a couple days. This is leading me to believe something else is up. I hope your father is doing well. 

Re: Keytruda/Pembrolizumab Fever

Posted by debd on May 4, 2020 11:41 am

Good-morning,

My husband had his first Keytruda treatment on Friday and it went well.  No fever so far but very tired, occassional nausea and he is eating less but does eat.  We are taking it day to day as one never knows with this type of treatment.  I agree with everyone else who posted connect with the cancer clinic if the fever has not gotten better but one good thing is for sure that his immune system is working for sure.  Take care.
Debd

Re: Keytruda/Pembrolizumab Fever

Posted by Brighty on May 4, 2020 2:21 pm

Thank you for updating  us Debd‍ .    Glad hubby's treatment  went well.    Keep the doc aware of all symptoms.   Continue  to update us here ... we are listening.    
Help is out there. All you have to do is reach out.

Re: Keytruda/Pembrolizumab Fever

Posted by debd on Jun 27, 2020 8:53 pm

Hi all, well he has had 3 treatments but some side effects.  Lots of gastro upset with bloating and gass that is very painful.  His upper back is always painful we were trying hydromorph but found it too had side effects.  The fatigue is extreme now it was manageable with the first 2 treatments but seems to be worse this plastic time.  His breathing also has become challenging can hardly walk from the couch to the table with out being out of breath.  He has a CT on Monday and talks to his oncologist this Thursday.  This COVID has made it difficult to communicate effectively with the oncology team but I'm hoping we get through it.  

I sure hope things get better as he really has limited quality of life now.  Take care all been thinking of you and praying for you and your loved ones.
Debd